Hail, Miami
- When
- September 23, 7:52 AM CST to 7:54 AM CST
- Where
- Miami County, 6.19 mi W of Antioch
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.717, -95.045
Half dollar sized hail fell along Interstate 35 just east of Wellsville.
In the morning and afternoon hours of September 23rd, storms brought large hail and a couple damaging wind gusts to portions of Miami, Wyandotte, and Johnson County, KS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
In the morning and afternoon hours of September 23rd, storms brought large hail and a couple damaging wind gusts to portions of Miami, Wyandotte, and Johnson County, KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 23, 5:23 AM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 623 AM CDT Sat Sep 23 2023 .Discussion... Issued at 311 AM CDT SAT SEP 23 2023 Key Messages: - Strong to severe storms are likely this afternoon and this evening. Large hail and damaging winds are the most likely hazards. A few tornadoes are possible as well. - Drier weather with above normal temperatures are expected next week. Water vapor imagery with 500mb heights overlaid shows a robust shortwave trough moving into southeastern WY and western SD and NE. This system will be the main player for storms this afternoon and this evening. Further east, a strong low-level jet has developed over the eastern Plains in response to the strengthening upper-level flow associated with the WY shortwave trough and upper-level ridging over Mexico. VWP plots to our west and southwest show this low- level jet to be in the 40-50 kt range at 500m AGL. An area of convergence is noted over eastern KS and this is leading to some AC development as of 07Z. Models are all in decent agreement with strong isentropic ascent developing in this area of convergence and then lifting that to the northeast. This isentropic ascent, which shows up well at 310K may lead to isolated to possibly scattered showers and storms in the predawn hours over eastern KS and western MO. Have maintained the low PoPs from the previous forecast, with some small adjustments, to account for this potential. This afternoon, the main area of thunderstorms will affect the area. Upper-level flow will steadily increase as the upper shortwave trough moves east. While we'll see broadly diffluent upper-level flow over the area, the strongest diffluence will be across IA as the shortwave is moving into central and eastern NE and SD. Surface and low-level flow will be more backed to our north, closer to the surface low. This will keep the best chances for tornadoes to our north. Further south the combination of strong moisture transport bringing upper 60 and lower 70 degree dewpoints into eastern KS and western MO, along with steeper lapse rates aloft, will lead to a very unstable airmass for late September. SREF MLCAPE probability of exceeding 3000 J/kg is 10-20% across our southwestern zones. But greater than 90% for 2000 J/kg. This strongly suggest we'll see MLCAPE values in the 2000-2500 J/kg range with a small potential for even greater values. This instability, coupled with deep-layer shear in the 30-40 kt range, oriented westerly across the north-south oriented boundary, favor supercells initially before storms congeal into an MCS. That MCS then dives to the south to southeast away from the area and into the instability axis. Instability in our area weakens with time in the evening and eastward extent. Thus, it looks like the most likely areas for severe storms will be eastern KS and western MO, where all hazards are possible, with diminishing severe weather potential as the storms move eastward into the evening hours. These storms will also be very efficient rainfall producers thanks to very anomalous precipitable water values 2-3 standard deviations above normal. Precipitable water values greater than 1.75" have a return interval of once every 2 to 5 years for this time of year. Given this, as well as the recent heavy rainfall, flash flooding will also be a concern with this system. Low-level moisture will be slow to move out of our eastern zones as the upper-low closes off over the northern Plains and Upper Midwest. This will keep the potential for additional showers and storms going into Sunday. For next week, upper-level ridging builds into the middle of the country. This will lead to drier weather conditions with temperatures in the low to mid 80s for afternoon highs, with is about 5 to potentially 10 degrees above normal for the time of year. && .Aviation...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 619 AM CDT SAT SEP 23 2023 VFR conditions expected through this morning. A few scattered showers cannot be ruled out near terminal space by 15-18Z, but the greater concern is after 22Z when thunderstorms, some strong, will develop near terminals. Gusty southerly winds are expected between 15-00Z. Frontal boundary will slow forward progress by late evening, with stratus development along the boundary an increasing possibility. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...Blair
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 513 AM CDT Sat Sep 23 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 513 AM CDT Sat Sep 23 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe weather expected this evening into the night. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of showers expected for Sunday. Severe not expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
824 AM CDT Sat Sep 23 2023
KSZ057-105-231400-
Johnson KS-Miami KS-
824 AM CDT Sat Sep 23 2023
...A strong thunderstorm will impact portions of northwestern Miami
and western Johnson Counties through 900 AM CDT...
At 824 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wellsville, or near Baldwin City, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Olathe, Gardner, De Soto, Spring Hill, Edgerton, Clare and Clearview
City.
This includes Interstate 35 in Kansas between mile markers 200 and
214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3876 9505 3898 9506 3897 9504 3900 9501
3898 9497 3898 9495 3899 9493 3876 9477
3862 9506
TIME...MOT...LOC 1324Z 240DEG 16KT 3877 9511
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BTThe Pleasant Hill radar (KEAX), 68 km away, was scanning. The volume nearest the first event began at 13:50 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Half dollar sized hail fell along Interstate 35 just east of Wellsville.
Large tree downed in Edgerton.
Golf ball sized hail fell along Interstate 35 just south of Edgerton.
Ping pong ball sized hail fell along Interstate 35 on the south side of Gardner.
Measured wind gust of 58 mph at the KS DOT mesonet site just north of Bonner Springs.
Golf ball sized hail was reported near 83rd and Mize Road in far western Lenexa.
Tennis ball sized hail was reported near Interstate 435 and 95th Street in Lenexa.
Two inch hail was reported along W 175th Street just east of Highway 169 in southern Johnson County.
Golf ball sized hail was reported near the intersection of W 159th and S Black Bob Road in Heritage Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163893, 1163901, 1163894, 1163895, 1163902, 1163896, 1163897, 1163898, 1163899.